Medications and your skin

This is definitely more of a technical read, but I feel it has huge importance in regards to hair removal.  You'll notice when you come to Novo Esthetics for an appointment that on the consultation forms a spot is left blank for medications.  Estheticians don't ask to be nosey, We really do need to know if you're on anything that may be effecting your skin and hair growth.  

Most of you come for an appointment every 3-4 weeks depending on the sugaring service.  My first question before we proceed is usually "have you changed any medications since I've seen you last?"  Here's why:

The medications, and even the food we eat has a big impact on the way our skin and body hair reacts.  For this post I teamed up with my friend Laura Bolton-Debusschure, a very knowledgable pharmacist I've known for almost 10 years now.  Truth be told, she did all the hard work, I'm just here to try and explain it in terms we can all understand.  The chances of medications affecting your skin or hair growth this much is 1-10%, but it's still important to be mindful of.    

Let's start with vitamins.  Vitamin D has been linked to hair growth.  The sun is one of the richest sources of Vitamin D, which is why our skin and nails seem to grow faster and healthier in the summer.  Most multivitamins for both women and men contain some form of vitamin D.    Vitamin B is also said to help with healthy skin and nails, but the research is still not definite.  Regardless, if you have started taking new vitamins or even a new brand with different doses, it can have an effect on your hair growth patterns.  

IUDs (such as Mirena or Jaydess) are medical devices that can also be the cause of an unwanted increase in body hair.  Forms of birth control, whether it may be an IUD or oral contraceptive effect our Estrogen and Testosterone levels.  Some woman have reported hair loss on their scalps, while others have noticed an increase in body hair on the lower stomach and even toes!  All methods of birth control will affect your hair growth in different ways depending on the type your doctor prescribes.  Don't be surprised if your hair growth patterns change when you switch to a new brand or stop taking your birth control.   

“Sometimes theses hormones [in birth control] cause unusual hair growth. However, oral contraceptives are also the main treatment for hirsutism, a condition that causes course, dark hair to grow on the face. back, and abdomen.”
— www.healthline.com/health/birth-control-effects-on-body

On the topic of birth control, pregnancy can also cause an increase in your hair growth patterns!  As I've mentioned in a previous posts I'm the mommy to a 3 year old girl.  When I was pregnant I felt like Sasquatch, and it was not okay.  Luckily I had already discovered sugaring.  Thank you universe!!  Once you give birth it takes a few months for your hormones to mellow out, but rest assured that your hair growth patterns should eventually go back to normal.   

Some of the times it's not safe to be sugaring include: if the area to be treated is sunburned, if you've been in a tanning booth that morning, and within a week of a microdermabrasion (or a chemical peel, depending on the severity of the peel).  Women may experience extra sensitivity to sugaring up to a week prior to the beginning of their cycle, but it is still safe to be sugared!

If you got through this entire post without getting bored, I'm proud!  I appreciate you sticking around.  Hopefully this information will bring some clarity as to why your esthetician asks about any medications you may be on or concerns you may have with your skin.   It's important to let us know if you've switched medications, multivitamins, or even brands of the same medication.  Esthetician are not doctors (or pharmacists) but we do have a good understanding of skin and hair growth.  Asking questions is part of our job, so that we can deliver the best service to our clients.  If you have any concerns about a sugaring treatment and your on a medication that I haven't talked about in this post please talk to your family physician, or a community pharmacist first!  We're all here to help!